By Advocate.com Editors
Originally published on Advocate.com September 21 2002 12:00 AM ET
Researchers in London have documented a case of a male patient on anti-HIV highly active antiretroviral therapy who developed anemia after using the party drug ecstasy (MDMA), the Canadian AIDS Treatment Information Exchange reports. The 36-year-old man was responding well to the anti-HIV drugs but, during a follow-up examination, showed signs of anemia, a condition in which the blood is deficient in red blood cells or hemoglobin and is less able to regulate oxygen and carbon dioxide in the body's tissues. An analysis of the man's blood showed no lack of key vitamins, including B-12 and folic acid, or the evidence of drug-related toxicities, both of which can lead to anemia. The researchers linked the anemia to three tablets of ecstasy the man had taken two weeks previously to being examined. During three weeks of follow-up testing, during which the patient did not take the party drug, the anemia slowly dissipated. The researchers conclude that ecstasy can pose a risk to HIV-positive patients taking anti-AIDS drugs and that all HIV-positive people should be educated by the doctors or other health care professionals about the risks posed by illicit drug use.